Atypical antipsychotics have been widely used in the treatment of psychotic disorders in recent decades. For Asher’s treatment, the use of risperidone would be recommended – in the form of FDA approved drug Risperdal. Risperidone is known to improve executive function, working memory, verbal and visual learning, and attention, which is important for Asher’s treatment as he shows no attention towards the outside world. The dose should be selected by titration for 5-7 days until signs of positive clinical dynamics or side effects are detected. Seeing as the patient expresses severe psychotic symptoms, a starting dose of 4 mg a day is required, administered once a day in the form of oral tablets. The patient should take Risperdal daily, with a 24-hours interval between intakes. By the beginning of the 2nd week of therapy, the dose of the drug should be increased to 6 mg, which also should be taken once a day. Lastly, if the symptoms persist, another increase in dose should occur, up to 8 mg once daily.
When risperidone is used, hyperprolactinemia is often observed as a side effect. Thus, it is important to recommend to Asher and his parents to regularly monitor the level of prolactin. Moreover, constant monitoring of blood sugar levels is also highly recommended, seeing as the antipsychotics are associated with the risk of diabetes mellitus and dyslipidemia. Additionally, other side effects such as increased anxiety-phobic symptoms, the appearance of depressive affect, or sedation might occur; in this case, Asher and his parents should contact the therapist again for assessment. Thomson et al. (2017) add that “a strong temporal correlation between risperidone and extrapyramidal symptoms was noted, as high doses such as 6-8 mg a day produced EPS early” (p. 162). Thus, it is important to monitor Asher’s neurological and overall condition closely during the treatment to quickly address any side effects or extrapyramidal symptoms.
Thomson, S. R., Chogtu, B., Bhattacharjee, D., & Agarwal, S. (2017). Extrapyramidal symptoms probably related to risperidone treatment: A case series. Annals of Neurosciences, 24(3), 155–163.